Oklahoma, 2004

Hail and Damaging Winds in Oklahoma, June 5, 2004

June 5, 2004 · NWS OUN · 5 events in 3 counties and zones

3 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 5, 2:12 PM CST, 3 hours 8 minutes earlier.

Area forecast discussion, Jun 5, 2:12 PM CST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
306 PM CDT SAT JUN  5 2004

.DISCUSSION...
LOW-MID LEVEL THERMAL/MOISTURE ADVECTIVE FIELDS PROGD FOR TONIGHT
ARE SIMILAR TO THE PREVIOUS FEW NIGHTS. CLEAR SIGNAL FOR MCS
ACTIVITY COMING OFF OF WESTERN HIGH PLAINS AND AFFECTING MAINLY
WESTERN/SOUTHWEST ZONES LATE EVENING AND OVERNIGHT...AND ANOTHER
MAIN CONVECTIVE CLUSTER EXPECTED TO PASS THROUGH SOUTHEAST KANSAS
WHICH COULD AFFECT NORTHEAST ZONES. WHAT WE WILL HAVE THROUGH THIS
FIRST PERIOD THAT WE DID NOT HAVE THE PREVIOUS TWO NIGHTS IS A
FAIRLY WELL DEFINED SYNOPTIC BOUNDARY TO FIRE CONVECTION TO OUR
NORTH /AKA SE KANSAS CONVECTION/ AND INFLUENCE FROM LARGE SCALE
MID-UPPER LEVEL TROUGH THAT WILL PROGRESS THROUGH UPPER-MIDDLE
PLAINS TONIGHT. DID HAVE A VORT MAX LAST NIGHT ROLLING DOWN NW
FLOW...BUT MORE SIGNIFICANT...AND STRONGER MID LEVEL FLOW EXPECTED
TONIGHT. LATEST SHORT TERM MODELS NOT TOO EXCITED ABOUT WIDESPREAD
PRECIP TONIGHT. CURRENT FORECAST HAS LIKELY POPS OVER MOST OF THE
FORECAST AREA AT SOME POINT THROUGH TOMORROW MORNING. GIVEN SYNOPTIC
SUPPORT...DO NOT SEE ANY GOOD REASON TO CHANGE POPS MUCH. MESOSCALE
INFLUENCES ARE BEGINNING TO SHOW THEMSELVES...AS CONVECTION
BEGINNING NEAR BOUNDARY IN KANSAS AND HIGH PLAINS ACTIVITY FIRING
OFF IN NORTHEAST NEW MEXICO INTO PANHANDLES. WILL LOWER POPS A FEW
LOCATIONS BASED ON QUESTIONS OF RECOVERY TODAY /MAINLY CENTRAL AND
SOUTHEAST ZONES/ BUT STILL FEEL THAT ACTIVITY WILL BE MORE
WIDESPREAD THAN MODELS LEAD US TO BELIEVE.

NO SIG CHANGES MADE TO REST OF FORECAST PACKAGE...AS MID LEVEL RIDGE
BUILDS IN AHEAD OF DEVELOPING SW FLOW. EARLY-MIDDLE PART OF WEEK
LOOKS VERY WARM AND DRY...NEXT WRN TROF TAKING SHAPE TOWARD END OF
WEEK. DRY LINE TYPE ACTIVITY LOOKS TO BE MAIN SHOW LATE
WEEK...BEFORE MEDIUM RANGE MODELS CONSENSUS BRING FRONT INTO AREA
FOR THE WEEKEND. MAY TWEAK NUMBERS BELOW...MAINLY POPS...BEFORE
ISSUANCE BASED ON RADAR/SATELLITE TRENDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  66  85  68  90 /  60  40  10  10
HOBART OK         67  87  68  94 /  70  30  10   0
WICHITA FALLS TX  68  88  70  93 /  60  40  10   0
GAGE OK           64  87  66  94 /  80  10   0   0
PONCA CITY OK     66  84  68  91 /  60  30  10  10
DURANT OK         67  83  70  90 /  40  60  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

11

EFFECTIVE 7 AM TUESDAY JUNE 8 2004...THE AWIPS PRODUCT IDENTIFIER
FOR THIS PRODUCT WILL CHANGE FROM AFDOKC TO AFDOUN.  THE WMO HEADER
WILL REMAIN UNCHANGED.  PLEASE ENSURE THAT ANY NEEDED CHANGES ARE
COMPLETED BY JUNE 8 2004.
Hazardous weather outlook, Jun 5, 3:32 PM CST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE NORMAN OK
432 PM CDT SAT JUN 5 2004

OKZ004>048-050>052-TXZ083>090-061200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS EVENING AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF
OKLAHOMA AND WESTERN NORTH TEXAS FROM THIS AFTERNOON THROUGH THE
OVERNIGHT HOURS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL FROM 5 PM UNTIL
AROUND MIDNIGHT. ALTHOUGH STORMS ARE LIKELY TO PERSIST FOR MUCH OF
THE OVERNIGHT HOURS... CHANCES FOR SEVERE STORMS SHOULD DECREASE
WITH TIME AFTER MIDNIGHT.

LOCATION...
ALTHOUGH A SLIGHT RISK EXISTS IN ALL AREAS... THE MOST LIKELY AREA
FOR SEVERE STORMS... AND THE MOST WIDESPREAD AREAL COVERAGE...
WILL BE ACROSS THE NORTHWEST THIRD OF OKLAHOMA THROUGH AROUND 9
PM... AND THE WESTERN BORDER COUNTIES OF OKLAHOMA... SOUTHWARD INTO
WESTERN SECTIONS OF WESTERN NORTH TEXAS FROM 9 PM UNTIL MIDNIGHT.

EXPECTED WEATHER AND IMPACTS...
THE TORNADO THREAT THROUGH TONIGHT IS VIRTUALLY NON-EXISTENT. THE
STRONGEST STORMS ARE LIKELY TO POSE A THREATS TO PROPERTY WITH WIND
GUSTS FROM 60 TO 70 MPH AND TO QUARTER TO GOLF BALL SIZED HAIL.
LOCALLY HEAVY RAINFALL IS ALSO LIKELY IN A FEW LOCALES.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
NORTHWEST OKLAHOMA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS
THIS EVENING... WITH GROUPS IN AREAS FARTHER SOUTH AND EAST PREPARED
FOR OPERATIONS FROM LATER THIS EVENING THROUGH OVERNIGHT.

DISCUSSION...
A SOUTHWARD MOVING WEAK COLD FRONT EXTENDING FROM WESTERN KANSAS...
SOUTHWESTWARD INTO THE OKLAHOMA AND TEXAS PANHANDLES HAS BEEN THE
FOCUS FOR THE DEVELOPMENT OF NUMEROUS STRONG TO SEVERE THUNDERSTORMS
SINCE MID AFTERNOON. AS THE FRONT AND AN UPPER LEVEL DISTURBANCE
OVER NORTHWEST KANSAS CONTINUE TO MOVE SLOWLY SOUTHWARD INTO AN
AIRMASS WITH CAPES FROM 2500 TO 3500 THIS EVENING WITH DEEP LAYER
SHEAR FROM 30 TO 35 KNOTS... SCATTERED TO NUMEROUS STRONG TO SEVERE
THUNDERSTORMS ARE EXPECTED TO PERSIST ALONG AND AHEAD OF THE FRONT
THROUGH AT LEAST MIDNIGHT... WITH A GRADUAL DECREASE IN INTENSITY
THEREAFTER.  SHEAR AND INSTABILITY PARAMETERS WILL BE SUPPORTIVE OF
AT LEAST A FEW STORMS DEVELOPING SUPERCELL CHARACTERISTICS... AND
THESE STORMS WILL POSE THE GREATEST RISK OF GOLF BALL HAIL AND WINDS
UP TO 70 MPH.  OTHER STORMS WILL PRODUCE PENNY TO QUARTER SIZED HAIL
AND 60 MPH WINDS.  HEAVY RAINFALL WILL ALSO BECOME AN INCREASING
LIKELIHOOD BY LATE EVENING THROUGH OVERNIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY JUN 6.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL CONTINUE INTO SUNDAY AS RESIDUAL
BOUNDARIES ACROSS THE AREA FROM SATURDAY NIGHT STORMS BECOME A FOCUS
FOR ADDITIONAL STORM DEVELOPMENT.  SLIGHT CHANCES FOR THUNDERSTORMS
WILL RETURN TO THE FORECAST THURSDAY NIGHT INTO FRIDAY AS ANOTHER
STORM SYSTEM PUSHES THE DRYLINE TOWARD WESTERN OKLAHOMA AT THE END
OF NEXT WEEK.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SUNDAY MORNING JUNE 6.

 MILLER

EFFECTIVE 7 AM TUESDAY JUNE 8 2004...THE AWIPS PRODUCT IDENTIFIER
FOR THIS PRODUCT WILL CHANGE FROM HWOOKC TO HWOOUN.  THE WMO HEADER
WILL REMAIN UNCHANGED.  PLEASE ENSURE THAT ANY NEEDED CHANGES ARE
COMPLETED BY JUNE 8 2004.

In the hours before

Special weather statement, Jun 5, 3:12 PM CST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
412 PM CDT SAT JUN 5 2004

OKZ004-005-052145-
HARPER OK-WOODS OK-
412 PM CDT SAT JUN 5 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER AND WOODS COUNTIES.

AT 412 PM CDT... A LINE OF STRONG TO SEVERE THUNDERSTORMS WAS
LOCATED ACROSS SOUTHERN KANSAS FROM MINNEOLA... TO NORTHWEST OF
WILMORE... MOVING SOUTHEAST AT 15 MPH.

AT THEIR PRESENT MOVEMENT... THESE STORMS WILL BEGIN TO AFFECT
HARPER AND WOODS COUNTIES IN NORTHWEST OKLAHOMA BY AROUND 5 PM.

PEOPLE IN HARPER AND WOODS COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

 MILLER
Special weather statement, Jun 5, 3:56 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
456 PM CDT SAT JUN 5 2004

OKZ004-005-052230-
HARPER OK-WOODS OK-
456 PM CDT SAT JUN 5 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER AND WESTERN WOODS
COUNTIES.

AT 455 PM CDT... A RATHER SMALL CLUSTER OF STRONG TO SEVERE
THUNDERSTORMS WAS LOCATED OVER CLARK COUNTY KANSAS... ABOUT 30 MILES
NORTH OF BUFFALO.  THESE STORMS WERE MOVING SOUTHEAST AT 25 MPH.

IF THESE STORMS MAINTAIN THEIR PRESENT MOVEMENT... THEY WILL AFFECT
NORTHERN HARPER AND WESTERN WOODS COUNTIES BY 530 PM WITH A THREAT
OF QUARTER SIZE HAIL AND WINDS TO 65 MPH.

PEOPLE IN HARPER AND WOODS COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

 MILLER
Special weather statement, Jun 5, 4:46 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
546 PM CDT SAT JUN 5 2004

OKZ009-010-052315-
ELLIS OK-WOODWARD OK-
546 PM CDT SAT JUN 5 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND WOODWARD COUNTIES.

AT 546 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED 23 MILES NORTH OF
FORT SUPPLY...MOVING SOUTH AT 25 MPH. IN ADDITION... OTHER
THUNDERSTORMS WERE DEVELOPING ABOUT 10 MILES WEST OF WOODWARD.

PEOPLE IN ELLIS AND WOODWARD COUNTIES...INCLUDING THE CITY OF
WOODWARD...SHOULD MONITOR THE WEATHER SITUATION CLOSELY THROUGH AT
LEAST 6 PM... AS A SEVERE THUNDERSTORM WARNING MAY BE REQUIRED
SHORTLY FOR LARGE HAIL AND STRONG THUNDERSTORM WINDS.

 MILLER

The radar

The Vance AFB radar (KVNX), 121 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Harper

When
June 5, 5:20 PM CST
Where
Harper County, 5 mi S of Selman
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.733, -99.483

Thunderstorm Wind, Harper

When
June 5, 5:20 PM CST
Where
Harper County, 5 mi S of Selman
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.733, -99.483

Thunderstorm Wind, Harper

When
June 5, 5:40 PM CST
Where
Harper County, 9 mi S of Buffalo
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.700, -99.617

Hail, Ellis

When
June 5, 7:15 PM CST
Where
Ellis County, Arnett
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.133, -99.767

Thunderstorm Wind, Dewey

When
June 5, 7:40 PM CST
Where
Dewey County, 7 mi NNE of Leedey
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.967, -99.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409131, 5409132, 5409133, 5409134, 5409135.